I was just reading a post below with some data on prednisone therapy possibly being a factor in ruining an SVR.
I'm a Geno-2 and relapsed after a 24 week TX.
A month after TX my joints and body strength shut down. I was put on a 5 day pack of prednisone therapy. It saved my job bringing me out of the trouble. Before I took it I called my old Gastro doc to ask if the prednisone was OK. He said yes.
At my rumitologist follow up he said it was good I responded because he would not treat me again with the prednisone due to the chance of negative effects with my HVC.
At my 6 month relapse appointment with the old gastro doc I mentioned the prednisone again and he said it was not the cause. He then got me into Dr. Gitlins care.
Is there any further data on prednisone and HCV SVR patience?
Also, note that my joint problems are because I suffer from CPPD. This got really bad after the TX. It only effected a few joints before TX and all of them after TX.
SVR is extremely durable. Relapses in the 1-2 per cent range after being viral negative six months after ending treatment. Relapses almost non-existent after being viral negative one year after ending treatment. It stands to reason that many, many SVRs have taken steroids, had operations, and other immunospressive events in their life. Yet, again, relapse is almost non-existent after being viral negative one year post treatment. Given all the studies of occult and persistent virus, the concern is understandable. Yet, the numbers are the numbers and if no one is relapsing then to me at least there doesn't seem to be any problem.
Since you're actively infected (i.e. you're not an SVR), taking prednisone will make your viral load go up. There was a study conducted where HCV+ patients were put on a month long prednisone taper, and their viral loads were seen to elevate during the therapy. After the prednisone was stopped, VL's quickly returned to baseline levels. After being given the prednisone, patients were then given peg/riba SOC: their response/SVR rates were comparable to patients who were not given prednisone prior to starting treatment.
Some HCV+ people with high VL's can maintain minimal liver damage, while other people with low VL's can have significant damage. Since this is true, it's difficult to say with certainty if prednisone therapy would result in acclerating the damage to your liver (by increasing your VL). I do know that automimmune
hepatitis patients can become cirrhotic very quickly without suppressive therapy, even if their VL's are much lowere without prednisone. In other words, the prednisone can actually greatly retard liver damage caused by the overactive immune system attacking the liver, even in the presence of a higher VL.
There are some recent posts about this, where DoubleDose and mikesimon have referenced a few reports which refer to a couple of isolated cases where a supposed viral "rebound" was observed in a few post transplant patients (who were undergoing immunosuppressive therapy in order to thwart transplant rejection). Otherwise, I think jim stated pretty much precisely how I feel about the matter. Bottom line if there's any way to avoid steroids, you should. But considering you aren't HCV negative anyway, and you really REALLY need the stuff (which sometimes you do, don't ask how I know!) then I would go ahead and use it. The only caveat is that if I were using it over a prolonged/ongoing basis I would get a baseline VL, LFT's and fibrosure. Then I would monitor these values every couple of months to make sure it's not taking you down the primrose path.
Good advice from mremeet re: active infection. As a side note to jmjm530's statement about durability - my PCP uses both cotisone and prednisone to treat everything from pain in my hands to respiratory infections and I'm still SVR after 3+ yrs.
I have received UND results X last 3 months. Taking predisone for a lung infection now which started with IV bolus of high dosage and then 40mg/day PO. I am presently taking 20mg/day and hope to be completly off in about 3 weeks. I am not taking the Peg/Riba as it is on hold for now and will be re evalutated in 2 weeks. I will receive a Vl test next week. It mat be interesting to you to know the results as I have not been SVR X 1 year post treatment. In all fairness to this little study, I did panic the week of Thanksgiving and took 1 shot of Peg and 400 Riba x 4 days. I did this because my enzymes elevated. Could have just been the antibiotics or the steroids may be causeing the virus to flare. Don't know but decided after some dicussion on this wonderful forum to trust my doctors and try to be compliant. They did after all save my life by transplant in 2005.
hi girl I've been thinking of you how are you doing?????
you are so right - it IS a giant cr@pshoot and that is why we have the follow the common sense rules as best as we can to avoid everything that might do something.............it's unbelievable how MANY variables there truly can be.
and still...no guarantee at that.
hopefully some very greedy company will develop the drug that just wipes it OUT~ and we won't have this problem any more. I'm hoping that the desire for billions of dollars will really push them on fast! :)
There is a study from Italy (I believe) that states one patient who had attained SVR relapsed due to Prednisone. Now that study only involved one patient - so it's hard to make a blanket statement about everyone. I would have to dig out the study if you want to see it.
I think it's like every other TX side effect. You don't know if you'll be the one to get the really serious side effects or not. You also don't know if you'll be the one to relapse due to prednisone use.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.